| Model Number |
400SMTXSFT0306 |
| Medical Device Problem Code |
Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
11/12/2019
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a coil embolization procedure in the vertebral artery-posterior inferior cerebellar artery (va-pica) using penumbra smart coils (smart coils).During the procedure, the physician placed three smart coils and another coil in the target vessel using a non-penumbra microcatheter.After inserting another smart coil into the microcatheter, the physician experienced resistance while attempting to remove the introducer sheath.Therefore, the smart coil was removed.The procedure was completed using additional smart coils and the same microcatheter.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 29.0 cm from the proximal end.The embolization coil was intact with its pusher assembly and the embolization coil had offset coil wind throughout its length.Conclusions: evaluation of the returned smart coil revealed a kink in the pusher assembly.If the smart coil is advanced against resistance or is otherwise mishandled during use, damage such as a kink in the pusher assembly may occur.During the functional test, resistance was encountered as the kink in the pusher assembly was advanced through the introducer sheath friction lock and the hub of the non-penumbra microcatheter.However, the smart coil was able to be advanced completely through the microcatheter and out of the distal tip without an issue.Further evaluation of the returned smart coil revealed offset coil winds along the embolization coil.This damage was likely incidental to the reported complaint and may have occurred due to packaging the device for return to penumbra with the embolization coil advanced outside its introducer sheath.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.